You may be wondering, “Can methadone be addictive?” Yes. While methadone is used to treat opiate addictions, this drug can also be addictive itself. Once physically and psychologically addicted to this drug, it can be difficult to quit taking methadone because withdrawal occurs.
So what is methadone withdrawal? What can you expect during the course of withdrawal from methadone and what helps treat symptoms? We review here and invite your questions about detox from methadone or how to help methadone addiction at the end.
What is methadone withdrawal syndrome?
Drug dependence occurs when a person’s body needs a particular drug to function normally. Individuals who take methadone for any reason, legitimate or otherwise, run the risk of becoming physically dependent on the drug simply because of how methadone works on the brain. Over time (and the course of regular daily dosing for a few weeks), daily methadone users develop dependence; it is a predicted outcome of use. When you are physically dependent on methadone, methadone withdrawal syndrome manifests when you drastically lower your dose of methadone or stop taking methadone completely.
Methadone withdrawal syndrome is a set of physical symptoms that manifest when a person with physical dependency drastically reduces doses or stops taking methadone altogether. Withdrawal syndrome occurs because the brain is attempting to maintain homeostasis, or balanced and even brain activity, after the brain becomes used to the drug being in the body. The period of adjustment usually lasts for 7-10 days, but can persist for weeks or months if use was chronic or high dose.
What is methadone withdrawal like?
Methadone withdrawal is very similar to opiate withdrawal, but often slightly less severe. Many people who have gone through methadone withdawal liken it to a severe flu or allergies, since the symptoms are very similar. However, during methadone withdrawal, users will also usually experience an intense craving for the drug.
What does withdrawal from methadone feel like?
Withdrawal from methadone is generally considered to be a little less intense than withdrawal from other opiates. Along with an intense craving for the drug, methadone withdrawal symptoms may include watery eyes, runny nose, nausea, aches, cramps, chills, trembling, and a decrease in appetite. In addition, symptoms such as insomnia, agitation, and anxiety may also be present.
It’s worthwhile to note that methadone withdrawal symptoms often take longer manifest than opiate withdrawal symptoms. On average, for instance, a person will usually begin to experience methadone withdrawal symptoms roughly three days after last taking the drug. However, withdrawal from methadone often takes longer than withdrawal from other opiates, like heroin or morphine.
What helps methadone withdrawal?
The severity of methadone withdrawal is usually influenced by how long a person was taking the drug and how physically dependent they are on it. Just like withdrawal from any other drug, however, withdrawal from methadone can be very difficult. Thankfully, there are some things that can be done to decrease the intensity of methadone withdrawal symptoms and reduce the chances of a relapse.
1. Supervised detox – Whenever possible, medical professionals usually recommend that detoxing from methadone should take place under the supervision of qualified professionals. Doctors and addiction specialists at methadone detox facilities will be able to help relieve some of the withdrawal symptoms as well as handle any complications that may arise. Detoxing in a supervised setting will also help reduce the chances of a relapse.
2. Tapered doses – Tapering the dose of methadone taken is the preferred way to stop taking this drug. To do this, a user will gradually reduce their dose by a small amount each day until they are no longer taking any. This helps reduce or even eliminate methadone withdrawal symptoms. Genearlly, it is suggest that you decrease doses by 20-50% per day until you reach 30 mg/day, then decrease by 5 mg/day every three to five days to 10 mg/day, then decrease by 2.5 mg/day every three to five days.
3. Home remedies If you are trying to stop taking methadone on your own, there may be a few things you can do at home to ease the withdrawal symptoms. For instance, over the counter medications may help some symptoms, such as nausea and headaches. Talking to and confiding in a trusted friend or family member may help quell the cravings you may experience. Also, try to stay busy, since this can help keep your mind off using the drug.
Questions About methadone withdrawal
If you or a loved one are dealing with methadone withdrawal, feel free to ask a question in the comments below. Additionally, if you have any tips or experiences you’d like to share, don’t hesitate to comment. You input could potentially help someone else through a difficult time.